Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Under depression. Having bipolar disorder. Valporic acid is 38.90. Taking Janumet. Taking mirtaz,nitrest and depakote. Burping all day.

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4156 Questions
My mother is under depression since one and half years.she was told that she is having bipolar she is under depression and following symptoms we are noticing:
no feelings,cold attitude,no appetite,dont want any physical activities,no XXXXXXX on any news,blank looks.acute constipation
The report of Valproic acid has come and it is 38.90
she has thyroid disorder and diabetic. The latest test of Sugar (Fasting)- 120, PP-150.
T3- 164,T4-16.80,TSH-0.05
She is taking throxine 100mg medicine for thyroid
For sugar she is taking janumet 50mg/1000mg - 1tab after breakfast & 1tab after dinner Diamicron xr 60 - one tab before breakfast and one tab after dinner
Ecosprin AV 75 - one tab after dinner

Recently we noticed that She feels good during night hours after taking mirtaz,nitrest and depakote.she talks properly but she forgets the talk done and activities done during that period of time.
Since 2-3 days she is not able to breathe properly.
also she burps during all day
Posted Sun, 20 Oct 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 1 hour later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

She is 50 and currently under depression. She is a known case of bipolar disorder and is on treatment of Valproate 500 mg, Lamotrigine 100 mg, Mirtazepine 15 mg, Bupropion 300 mg, Qutiapine 50 mg, Nitrest 10 mg per day. Her T3, T4, TSH are almost in normal range. She is taking 100 ug thyroxine per day. She is also on Ecospirin and diabetes medicines.

Currently she is showing symptoms like lack of feeling or apathy, cold attitude, lack of activity or psychomotor retardation, no XXXXXXX or anhedonia, blank face etc. Most of these are symptoms of depression and her depression is not under control. She is not able to breath properly for last 3-4 days. She feels better in night hours.

Now coming to management-

-Her valproate levels are 38.9 and this is lower than therapeutic range. Sodium valproate is a mood stabilizer mainly used to control mood swings in bipolar disorder. Although not much useful in controlling depressive symptoms still it helps in regulating mood. As per my opinion doses of 500 mg per day are of no use because the levels are low. The dose should be increased to 750-1000 mg per day and test should be repeated after 4 weeks to see for improvement in levels. Levels more than 50 are good but practically levels of 80-120 provide good control.

-Second thing I want to tell you that she is getting many medicines, but most of these are in low doses. This is the other reason of her poor response. As per guidelines there is need for one or two mood stabilizer and one antidepressant. The doses of Mirtazepine should be increased for better control. Consult her psychiatrist regarding this. At 15-30 mg doses there will be less sedation as compared to 7.5 mg dose and this will improve her activity levels.

- She is getting Valproate, Qutiapine in comparatively low doses. Consult her psychiatrist for any increase in doses if needed or if he/she agrees then you can consult for discontinuation of qutiapine.

- The reason of constipation is anti-cholinergic side effects from medicines she is taking. Best is to start Isapgol husk which is commonly available. If no improvement occurs with this you can give her Cremaffine syp after expert evaluation.

- If possible motivate her to exercise daily. Exercise will release endorphins and will improve her symptoms and motivation. You can consult a Psychologist for Cognitive Therapy.

-The day time breathing problems and burping will improve with time. They are due to anxiety only.

Hope this helps you, if you have more queries you can ask again.

Above answer was peer-reviewed by
Follow-up: Under depression. Having bipolar disorder. Valporic acid is 38.90. Taking Janumet. Taking mirtaz,nitrest and depakote. Burping all day. 15 minutes later
What about the night time-she feels good and talks and dos activities but during day time she forgets..
Answered by Dr. Seikhoo Bishnoi 19 minutes later
Brief Answer:
Hello again

Detailed Answer:
It is common in depression patients to show diurnal variation in symptoms. Other reason is due to the effects of medicines. The medicines which she is taking at day time reduces her activity and cause sedation. Although at night these medicines also cause reduction in activity but that is not noticed because of sleep.

Medicines like amisulpiride, levosulpiride are very useful in depression with negative symptoms. You can consult with her psychiatrist for that.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor